Texas, 2024

Wildfire in Texas, February 24 to 25, 2024

February 24 to 25, 2024 · NWS AMA · 1 event in 1 county or zone

An upper level weather system moved through the region. This resulted in a dryline that set up across the Panhandles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level weather system moved through the region. This resulted in a dryline that set up across the Panhandles. On the west side of the dryline, windy and dry conditions were in place. As a result, a wildfire occurred in southeast Moore county and burned about 854 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 24, 11:45 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 24, 11:45 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1145 AM CST Sat Feb 24 2024

...New AVIATION...

.SHORT TERM ...
(Today through Sunday night)
Issued at 311 AM CST Sat Feb 24 2024

A surface low will intensify in southeast Colorado today in response
to an approaching short wave trough in the northwest flow aloft.
This will help to increase the winds into the 15 to 30 mph range
with higher gusts, especially across the southwest Texas Panhandle
where the pressure gradient will be the strongest. A surface trough
will then push across the Panhandles tonight as the upper level
short wave trough moves across to our north.

On Sunday, a surface low will re-establish itself in northeast New
Mexico.  This surface low will have a trough extending southeast
from it into the south-central Texas Panhandle.  This will keep
winds lower than today across many areas.  However, if the trough
can move east far enough, then the far southwest Texas Panhandle
could again see winds approaching 25 mph with higher gusts.

Highs today are expected to be generally in the 70's with a few
upper 60's in the northwest.  Highs on Sunday are expected to be
generally in the 70's with a few lower 80's in the southeast.

&&

.LONG TERM ...
(Monday through Friday)
Issued at 311 AM CST Sat Feb 24 2024

Split flow will be set up across the CONUS with the Panhandles below
the subtropical jet to begin this period. A tight surface pressure
gradient will be set up over the area leading to windy conditions,
particularly in the western Panhandles. Deterministic guidance does
have 30-40 kt winds at 850mb with 40-50 kts at 700mb during the day
which introduces the potential for some wind gusts to be as high as
50-55 mph in the western half of the Panhandles. However... as is
typical with a subtropical jet, some high clouds are expected which
may disrupt mixing periodically. Still, NBM already gives advisory
level winds (35-40 mph) across much of the western half of the
Panhandles with gusts up to 55 mph. However, there is some
uncertainty with the strength of the winds. The DESI LREF gives a
20% or less probability for sustained winds of 30 mph or greater,
perhaps suggesting that the high clouds may be too much of an
inhibitor. This introduces a thought that the NBM's winds may be
too strong...which is a weird thought to have.

Southwesterly winds of 20-30 mph are favored to continue Monday
night as an upper-level trough digs southeast toward Colorado,
kicking off a new low pressure in eastern Colorado, further
steepening the surface pressure gradient. As this trough approaches,
the jet over the Panhandles will strengthen as a result of a
tightening gradient. Generally, it looks as though Tuesday will have
stronger winds aloft with the GFS suggesting 40-50 kts at 850mb and
700mb, while ECMWF has 30-45 kts at 850mb but 50-60 kts at 700mb.
Some high clouds are favored to continue into Tuesday, but the
lowest coverage is currently favored in the northwest and the
higher coverage is currently favored in the southeast. Given the
breezy to windy conditions overnight, there should be only a weak
nocturnal inversion such that it won't take long into Tuesday
morning for the inversion to get mixed out, introducing the
potential for some strong wind gusts to begin as early as around 9
AM. GFS is clearly the more aggressive solution with respect to
wind potential, suggesting gusts as high as 60 mph would be
possible. ECMWF is more modest, but 50+ mph wind gusts would still
be possible. NBM produces around 30-35 mph winds across the area
with gusts up to 50 mph. Oddly, these winds are lower than what
NBM produces for Monday despite conditions generally being more
favorable for winds on Tuesday. DESI LREF gives a 40-70% chance
for sustained winds over 30 mph for much of the area which makes
more sense than what NBM is suggesting. Therefore... despite the
NBM producing weaker winds on Tuesday compared to Monday, current
thinking is that Tuesday will be windier than Monday. Will leave
these winds in for now but adjustments may be needed if this issue
continues into the short- term.

A robust cold front moves in from the north Tuesday evening,
lowering the winds and introducing a cooler airmass. There is the
potential that this cold front will move in quicker than what the
models are currently suggesting. If so, this would limit the length
of the windy conditions. Cooler temperatures take over for Wednesday
with highs around average for this time of year. A new upper-level
trough is favored to move into the Western US later in the week
which pumps a ridge over the Plains, resulting in another warming
trend.

Vanden Bosch

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CST Sat Feb 24 2024

VFR conditions expected throughout the 18Z TAF period at all TAF
sites. Current winds at all obs are out of the southwest at 10 to
20 kts with higher gusts at times. Winds will subside by sunset
with winds 5 to 15 kts out of the west and southwest. Skies will
be mostly clear.

Meccariello

&&

.FIRE WEATHER...
Issued at 311 AM CST Sat Feb 24 2024

Elevated fire weather conditions will be possible today generally
southwest of a line from Dalhart, to Dumas, to Claude.  This is
where the lowest relative humidity will line up with the strongest
winds.

Elevated fire weather conditions will be possible on Sunday across
the far southwest Texas Panhandle where southwest winds may be
around 25 mph with higher gusts along with low relative humidity.

Mostly wind-driven elevated to critical fire weather conditions are
possible on Monday and Tuesday as there will be low relative
humidity values both days along with the potential for 30+ mph
sustained winds with gusts over 50 mph. A cold front is favored to
move in Tuesday evening with a sharp rise in relative humidity
values and a wind shift. It is certainly not out of the realm of
possibilities that this cold front ultimately comes through early
than Tuesday evening, so keep an eye on the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  77  49  81 /   0   0   0   0
Beaver OK                  34  74  40  83 /   0   0   0   0
Boise City OK              34  72  41  76 /   0   0   0   0
Borger TX                  42  78  49  84 /   0   0   0   0
Boys Ranch TX              39  78  45  82 /   0   0   0   0
Canyon TX                  43  78  49  82 /   0   0   0   0
Clarendon TX               47  78  51  84 /   0   0   0   0
Dalhart TX                 34  75  40  78 /   0   0   0   0
Guymon OK                  33  74  40  81 /   0   0   0   0
Hereford TX                43  79  47  82 /   0   0   0   0
Lipscomb TX                38  75  43  84 /   0   0   0   0
Pampa TX                   43  75  49  83 /   0   0   0   0
Shamrock TX                44  77  47  86 /   0   0   0   0
Wellington TX              44  79  47  87 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...15
LONG TERM....52
AVIATION...29
Hazardous weather outlook, Feb 24, 3:10 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
310 AM CST Sat Feb 24 2024

OKZ001>003-TXZ001>020-317-242115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
310 AM CST Sat Feb 24 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions will be possible this afternoon
mainly southwest of a line from Dalhart to Dumas to Claude. This
is where the strongest southwest winds will line up with the
lowest relative humidity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions are possible Monday
and Tuesday due to strong winds and low relative humidity values.

Sustained southwest to west winds around 35 mph with higher gusts
may develop Monday and Tuesday across at least parts of the
Oklahoma and Texas Panhandles, and a Wind Advisory may be needed
on one or both of those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moore

When
February 24, 2:41 PM CST to February 25, 2:41 AM CST
Where
Moore forecast zone
Reported by
Park/Forest Service
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

A wildland grass fire occurred in southeast Moore County near CIG Road and Hagy Road. The cause of the fire is not known. This fire burned an estimated 4012 acres on private property. Estimated Cost in resources was 9,271.50.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164969.